By Randall K. O’Bannon. Ph.D.
Back in July, we shared with you the news about an FDA report revealing that there had been at least 14 deaths associated with use of the abortifacient RU486 and its companion pill, misoprostol, in the U.S. since its approval here in September of 2000. In addition there had been five more uncovered in other countries (See NRL News Today, July 14 and July 16, 2011). In those articles, we talked about the complications that killed those women and why these drugs pose a particular danger to women who use to chemically abort their babies. In this special series, we’re going to look at the individual stories of the women who died. Based on publicly available documents we will look at who they were, the families they came from, and how the chemical abortions they thought would be safe and simple turned out lethal not only to their unborn babies but themselves. These are stories of the human cost of the abortion pill you won’t hear about at the abortion clinic. Part One ran Monday.
RU486 Death Number 2:
Unidentified Canadian, September 1, 2001
We do not know her name, but we do know that she was 26 years old, Canadian and was in good health before taking the two-drugs that make up the RU486 abortion technique on August 23, 2001, in Sherbrooke, Quebec (Ottawa Citizen, 7/31/01 and Clinical Infectious Disease, 11/13/02).
She was part of a clinical trial of RU486 being conducted in Canada by Dr. Ellen Wiebe, an outspoken abortionist and an activist seeking to get the drug approved in that country.
The young Canadian woman came to the clinic on a Thursday and received a single RU486 (mifepristone) pill. Two days later, the woman inserted four pills of the prostaglandin misoprostol into her vagina. This was different than the protocol approved by the U.S. Food and Drug Administration just a year earlier, which had directed women to take three RU486 pills and then two misoprostol pills, both medications by mouth.
At some point after taking the prostaglandin, she began to cramp and bleed heavily and to experience pain, dizziness, and weakness. Pain, cramping and bleeding are expected parts of chemical abortions and the other symptoms are not entirely unusual in these cases. But they were severe enough that the woman decided to visit the hospital on Tuesday, the 28th.
The doctors gave her an ultrasound, determined that her abortion was complete, thought her symptoms were normal, and sent her home.
The woman returned Wednesday after her symptoms worsened. Her belly was swollen, her uterus was tender. Fluid built up around in and around her lungs and in her abdomen. Though her vital signs were normal at admission and her initial cultures negative, lab tests showed a very high white blood count and a high hemoglobin level. She was vomiting and had a foul smelling vaginal discharge.
She was treated in the intensive care unit of the Sherbrooke hospital with high doses of the antibiotics penicillin clindamycin, and ciprofloxacin and received IV fluids and drugs to increase her blood pressure.
An endometrial biopsy performed the following day found numerous, large rod shaped bacteria that appeared to be from the Clostridium family.
Doctors operated and removed the woman’s uterus. She went into shock, her kidneys shut down, she began to experience widespread clotting in her blood vessels, and her heart failed.
The woman died on Saturday, September 1, 2001, just ten days after initiating her chemical abortion and within three days of her admission to the hospital.
Cultures from the uterus that came back after the hysterectomy positively identified Clostridium sordellii as the infectious agent (along with some strep strains). Clostridium sordellii is actually a rather common pathogen, found not only in soil and water but often in the ordinary intestinal and vaginal flora of human beings. Normally, they are benign, but as an “anaerobic” bacteria which thrives in oxygen-sparse environments, they can cause severe toxic reactions when they get into an open cut or wound.
“Opening the cervix during labor or abortion, which permits the passage of viral pathogens,” said the team of doctors from Sherbrooke which wrote up the case study for the medical journal Clinical Infectious Disease (December 1, 2002), “appears to be the critical event that leads to infection of the endometrium.”
Ellen Wiebe, the abortionist running the Canadian trials, tried to minimize the damage, telling the Alberta Report (10/8/01) that such infections were “exceedingly rare.” She also told the Medical Post (9/25/01) “I did a careful investigation myself, and I am convinced that the drugs had nothing to do with the death.”
Wiebe did admit to the Alberta Report that “drugs caused the abortion and the infection is related to the abortion,” but continued to maintain that “the drugs did not cause the infection.”
Technically speaking, this may be true since the drugs were not themselves the source of the bacteria. But it is disingenuous and irresponsible to fail to note how the chemical abortion process with RU486 and misoprostol can both create the conditions for Clostridium sordellii infections and produce effects so similar to the early signs of Clostridium sordellii infections that even doctors fail to recognize the difference until it is too late.
Clostridium sordellii infections were indeed “exceedingly rare” in the medical literature before this woman’s death in Canada. Thanks to the advent of RU486 in the Americas, though, she ended up being just the first of many.
Information for this story compiled from multiple news and medical reports, including the following: Associated Press (9/11/01), Reuters Health (9/14/01), National Post (9/17/01), Vancouver Province (9./20/01), Medical Post (9/25/01), NRL News (10/01), Alberta Report (10/08/01, 10/22/01), Ottawa Citizen (7/31/05), Clinical Infectious Disease (12/1/02), Obstetrics & Gynecology (11/04).
Your feedback is so very important to improving National Right to Life News Today. Please send your comments to firstname.lastname@example.org. If you like, join those who are following me on Twitter at http://twitter.com/daveha